Tornadoes · United States · Indiana · 2022

EF0 tornado, Lake Cicott to Royal Center, Indiana, March 6, 2022

From Lake Cicott to Royal Center, this EF0 tornado ran 0.4 miles across Cass County on March 6, 2022, touching down at 2:05 AM EST and reaching 25 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 6, 2022
Touchdown
2:05 AM EST (07:05 UTC)
Lifted
2:06 AM EST (07:06 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.7 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Cass County
Touchdown point
40.822, -86.548
Lift-off point
40.825, -86.541
Record number
2203060105-01

What the Weather Service recorded

A line of strong to locally severe thunderstorms tracked across much of northern Indiana producing pockets of damaging winds as well as a brief tornado in Cass County.

A tornado briefly touched down south of the intersection of W CR 400 N and N CR 925 W causing damage to some trees as well as a house chimney. The tornado moved quickly northeast and ripped off a enclosed porch from a residence at the intersection of W CR 400 N and N CR 900 W, throwing it around 175 feet over the house. Some trees were damaged on the property with a hanging shed door being blown off (east facing) due to intrusion of wind on the south side from a broken window and open door. Vehicles in the shed were not damaged. An empty silo to the north of the house was thrown along the road with debris into the adjacent field (this was straight line wind related). The debris ended out in the open field on the NE side of the intersection noted above. A pine tree on the SE side of the intersection was also snapped and thrown into this same field from the SW.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Mar 6, 1:06 AM EST, 59 minutes earlier.

Area forecast discussion, Mar 6, 1:06 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
106 AM EST Sun Mar 6 2022

.SYNOPSIS...
Issued at 1252 AM EST Sun Mar 6 2022

Expect rain showers with a chance for thunderstorms through Sunday
morning. Southwest winds will shift northwest through Sunday
afternoon, gusting up to 45 mph at times. A few stronger storms
are possible tonight, with the main threat being gusts of 50 mph
or greater. Otherwise, dry conditions are expected Sunday with
highs ranging from the mid to upper 40s near Lake Michigan to the
mid 60s near Lima Ohio. A rain and snow mix is expected Sunday
night into Monday.

&&

.UPDATE...
Issued at 940 PM EST Sat Mar 5 2022

Overall no significant changes to the going forecast. Prefrontal
trough currently entering our NW zones with a narrow band of
showers and isolated storms. No severe threat with this but
several upstream obs showing wind gusts around 40 kts and this
will be possible in our NW zones during the next few hours.
Primary front still well upstream and the catalyst for numerous
severe weather (including tornado) reports. Severe threat will
continue to diminish with time and eastward extent. Most latest
hi-res guidance indicates better instability and kinematics
getting pinched off to our south while better forcing and midlevel
lapse rates lift north of our area. Wouldn't rule out a stray 50kt
wind gust given at least some marginal instability remaining
overnight and obviously very strong flow just off the surface but
threat is low and isolated. 40 kt gusts will be much more
common...particularly behind the front into early Sunday morning.
Think wind advisory covers the potential threat best and will
hold with current headline and timing.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 159 PM EST Sat Mar 5 2022

The low level warm air advection wing pushes north into MI this
afternoon and the low pressure system passes by to our northwest
this evening and tonight. This allows the cold front to push through
Sunday morning. This evolution will allow a good push of warm air
into the area allowing many locations to reach around 70 degrees
especially south of US-30. Rain, then, will be able to push into the
area after 00z tonight. It has quite a bit of dry air to overcome
and may wait until after 3z in many western locations. Still looks
like the best chance for precipitation will come from the pre-
frontal trough as that's where the best moisture and forcing
resides. PWATs, columnar moisture, and large scale lift are all
conducive to precipitation, but 850 mb Tds are less than 10C and the
progressive nature of the shortwave for this setup will limit totals
to 0.1 to 0.2 in all locations.

The greater impact will likely come from the gusty winds. While
winds will be able to reach or possible top 30 mph this evening with
decent mixing, think the better wind gusts will come from the cold
front Sunday morning. I suppose there could be some gusty winds with
the remnant showers/storms moving through late tonight/early Sunday
so will leave the start time of the advisory the way it is. Decent
mixing along the front with a 60+ kts low level jet will likely
allow for a short period of around-wind-advisory threshold wind
gusts before the temp/precip gradients dissipate into the afternoon.
Will continue the longer time period for NW OH/Hillsdale county
where the later arrival of the front plus better mixing looks to
also provide an opportunity for advisory threshold gusts.

Temperatures look to stagnate in the 60s to upper 50s or slowly fall
ahead of the front early Sunday morning and will stagnate or slowly
fall from west to east behind the front Sunday.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 159 PM EST Sat Mar 5 2022

After the lull during the day Sunday, another wave will provide more
precipitation to the area Sunday night. Thinking the ground will be
primed for better seepage with the warmer temperatures today and the
light precipitation tonight so that the precipitation received
Sunday night will have more of a limited response on the rivers,
sending a few into minor flood. This is as 1 to 1.5 inch rain falls
south of US-24 with tapered amounts farther northwest. This will
have better columnar moisture, 850 mb Tds near 10C, and large scale
ascent to help create those higher totals when compared to tonight's
expected totals.

Cold air will attempt to seep into northwestern areas as this second
wave passes through allowing for a return to some wintry
precipitation before the deformation band moves out of the area
Monday evening. Rain and snow are expected to be the primary
precipitation types, but could also see some sleet and drizzle at
times as well. This will cut into the resulting snow totals, which
look to stay below an inch.

Mid level height rises, mid level ridging, and surface high pressure
come in Tuesday putting us into a quieter pattern for mid week
next week with precipitation sliding out south and east of the
area. The next chance for precipitation comes in late week as a
trough digs into Plains and the baroclinic zone enters Great Lakes
region. Temperatures around this time frame remain around normal
before the late week disturbance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1252 AM EST Sun Mar 6 2022

VFR to MVFR conditions are expected at the TAF sites, with the
main focus being gusty winds and chances for thunderstorms
overnight into Sunday. Brief drops to IFR are possible in any
heavier showers or thunderstorms. Convection has begun with two
pre- frontal troughs ahead of the main cold front. One is just
east and south of the KFWA terminal, the other is over the Chicago
area. Outside of maybe a shower at KFWA-expect the first line to
continue eastward with no impact to the terminals. Shower activity
may fill in the gap between the two lines, but otherwise expect a
lull in activity before the second moves through the area with
southwest winds gusting to around 30 to 35 knots at times. The
second line will move through between 7-11z, with gusts up to 45
knots or greater possible in any heavier showers or T-storms.
Gusts upstream have been much greater (some severe strength-65
knots or more), but we're losing instability now so confidence
wasn't high enough to include in the TAF yet. Once the front goes
through, we'll see blustery west- northwest winds and MVFR
ceilings before things clear out this afternoon/early evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 AM EST /10 AM CST/ this morning for
     INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory until 3 PM EST this afternoon for MIZ081.

     Wind Advisory until 11 AM EST this morning for MIZ077>080.

OH...Wind Advisory until 3 PM EST this afternoon for OHZ001-002-004-
     005-015-016-024-025.

LM...Gale Warning until 1 PM EST this afternoon for LMZ043-046.

&&

UPDATE...AGD
SYNOPSIS...MCD
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 5, 3:07 PM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
307 PM EST Sat Mar 5 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>080-061130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-
307 PM EST Sat Mar 5 2022 /207 PM CST Sat Mar 5 2022/

...WIND ADVISORY IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO
11 AM EST /10 AM CST/ SUNDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

An isolated thunderstorm is possible late tonight. Isolated wind
gusts to 50 mph are possible with any stronger shower or storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Some locally heavy rainfall is possible late Sunday night into
Monday, mainly along and south of US Route 24 corridor that could
lead to some minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ081-OHZ001-002-004-005-015-016-024-025-061130-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
307 PM EST Sat Mar 5 2022

...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Some locally heavy rainfall is possible late Sunday night into
Monday, mainly along and south of US Route 24 corridor that could
lead to some minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-061130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
307 PM EST Sat Mar 5 2022

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

An isolated thunderstorm is possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A gale warning will remain in effect until midday Sunday. Hazardous
conditions for small craft will persist through Sunday afternoon.

In the hours before

Special weather statement, Mar 6, 1:16 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
116 AM EST Sun Mar 6 2022

INZ018-026-027-032>034-OHZ005-015-016-024-025-060700-
Jay IN-Blackford IN-Adams IN-Wells IN-Allen IN-Grant IN-Henry OH-
Allen OH-Putnam OH-Van Wert OH-Paulding OH-
116 AM EST Sun Mar 6 2022

...Strong thunderstorms will impact portions of southeastern Allen,
southeastern Grant, Blackford, southeastern Wells, Adams, Jay,
Putnam, southern Paulding, southeastern Henry, Van Wert and western
Allen Counties through 200 AM EST...

At 116 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Convoy to near Dunkirk. Movement was east
at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Convoy around 120 AM EST.

Other locations in the path of these storms include Kalida,
Continental, Ottawa, Glandorf, Leipsic, Spencerville and Deshler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 8422 4068 8422 4068 8446 4073 8446
      4073 8480 4043 8480 4037 8522 4038 8522
      4038 8552 4102 8498 4124 8388 4106 8388
TIME...MOT...LOC 0616Z 253DEG 56KT 4098 8475 4042 8517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MARSILI
Special weather statement, Mar 6, 1:37 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
137 AM EST Sun Mar 6 2022

INZ003>005-012-014-060700-
La Porte IN-St. Joseph IN-Marshall IN-Elkhart IN-Starke IN-
137 AM EST Sun Mar 6 2022

...Strong thunderstorms will impact portions of southwestern Elkhart,
St. Joseph, eastern Starke, northern Marshall and La Porte Counties
through 200 AM EST/100 AM CST/...

At 137 AM EST/1237 AM CST/, Doppler radar was tracking scattered
showers and isolated thunderstorms from near Town Of Pines to Knox.
Movement was northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Long Beach and Pottawattamie Park around 140 AM EST.
  Plymouth, Walkerton and Koontz Lake around 145 AM EST.
  North Liberty around 150 AM EST.
  Lakeville around 155 AM EST.

Other locations in the path of these storms include Mishawaka,
Gulivoire Park, Osceola and Roseland.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 39 and 64, near mile
marker 67, and between mile markers 69 and 85.
 Interstate 94 in Indiana between mile markers 33 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4173 8691 4175 8693 4176 8691 4174 8610
      4148 8595 4121 8665 4163 8693 4171 8693
TIME...MOT...LOC 0637Z 227DEG 73KT 4174 8696 4131 8663

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

7.1 hours before the tornado, 189 km from the path. March 6, 2022.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82558, lifted condensation level 1217 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 285 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82558 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Logansport (GGP), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the touchdown began at 07:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of March 6, 2022

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 64:21 AM ESTEF0Darke, OH2.9100$150,000
March 64:23 AM ESTEF0Shelby, OH2.5100$100,000
March 63:54 PM CSTEF0Craighead, AR2.550
March 65:18 PM CSTEF1Pope, AR15.6600$50,000
March 65:28 PM CSTEF0Clay, AR6.450
March 65:35 PM CSTEF0Butler, MO0.150
March 66:26 PM CSTEF1Stone, AR2.4200$40,000
March 67:17 PM CSTEF2Izard, AR11.38005$405,000
March 68:17 PM CSTEF1Randolph, AR2.4150$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.